Opioids and opiates are words that people often toss around to describe a certain type of drug, but what exactly is the difference? Opioids are drugs that derive from the opium plant. An opiates drug is a substance that people synthesize to mimic the properties and effects of opioids. An opiates drug rehab center is where someone who has developed an opiate addiction will go for detox and treatment.
Opioids include heroin, morphine, codeine, and fentanyl. Opiates are hydrocodone and oxycodone. Unlike opioids, opiates are synthetic and have different chemical structures from the opioid counterparts that they’re trying to mimic. Despite being synthetic, opiates are equally as dangerous as opioids, seeking an opiate addiction rehab is often the only hope of recovery.
Signs of Opiates Drug Addiction
Opiates such as oxycodone and hydrocodone are common prescription painkillers. Opiates have calming, pain-relieving effects, which makes them effective painkillers. However, many people develop addictions to opiates because they crave the relaxing high that opiates give them.
Currently, the United States is in the midst of an opioids and opiates drug epidemic. Staggering numbers of people have addictions to opiates. Consequently, deaths due to opiate overdose are also at a record high. To prevent these numbers from growing, it’s imperative to recognize the signs of opiate addiction before it’s too late. Signs of opiates drug abuse include:
- Increase in sleep and drowsiness
- Small pupils
- Slow or difficulty breathing
There are also behavioral signs you should look out for. A person with an opiates drug addiction may:
- Have dramatic mood swings
- Be secretive about their plans or activities
- Withdraw from social situations
- Suddenly struggle financially
- Have multiple doctors/prescription pill bottles
If you notice any of these signs in someone you know, it’s time to talk to them about their addiction and help them find a professional drug rehab facility.
Signs of Opiates Overdose
If the opiates drug abuse continues, it may lead to an overdose. Opiates overdoses are scary because they can be difficult to distinguish from the usual effects of opiates use. However, if a person experiencing an overdose doesn’t receive medical attention, then they risk falling into a coma or death. The signs of an opiates overdose include:
- Runny nose
- Sweating/clammy skin
- Difficulty staying awake
- Nausea and vomiting
- Slow or irregular breathing
- Extremely constricted pupils
Someone exhibiting these symptoms requires immediate medical attention. Chances of survival increase significantly when emergency personnel knows what is happening, so try to tell them as much information as you can. What substance and how much of the substance the person used along with information about the user, including age, weight, co-occurring disorders, and history of drug abuse.
Recovery from Opiates Drug Addiction
Opiate addiction can sneak up on anyone. While hydrocodone and oxycodone are effective painkillers, they also carry a heavy risk if the user misuses them. Be aware of the dangers of opiates before taking any prescription pain medication.
Aside from yourself, keep an eye on elderly relatives or friends with chronic pain. The two groups are the most likely and vulnerable for developing painkiller dependencies and, eventually require opiate addiction treatment.